Alert archive / South Dakota / Wind Advisories in 2023
Wind Advisory 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Nov 25, 2023, 1:22 PM CST for 16 counties in South Dakota. It took effect at Nov 26, 2023, 6:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 25, 2023, 1:22 PM CST (19:22 UTC)
- In effect from
- Nov 26, 2023, 6:00 AM CST
- Expired
- Nov 26, 2023, 1:44 PM CST
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106 WWUS73 KFSD 251922 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 122 PM CST Sat Nov 25 2023 SDZ038-039-050-052>055-057>061-063>066-260500- /O.NEW.KFSD.WI.Y.0015.231126T1200Z-231126T2200Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, and Chancellor 122 PM CST Sat Nov 25 2023 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CST SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 6 AM to 4 PM CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snowfall at times will accompany the strong winds, which together may lead to brief reductions in visibility below 1 mile while snow is falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
360 WWUS73 KFSD 260103 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 703 PM CST Sat Nov 25 2023 SDZ038-039-050-052>055-057>061-063>066-261200- /O.CON.KFSD.WI.Y.0015.231126T1200Z-231126T2200Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, and Chancellor 703 PM CST Sat Nov 25 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CST SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 6 AM to 4 PM CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Patchy blowing snow is possible in areas with sufficient snow cover or falling snow. * ADDITIONAL DETAILS...Light snowfall at times will accompany the strong winds, which together may lead to brief reductions in visibility below 1 mile while snow is falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
187 WWUS73 KFSD 260948 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 348 AM CST Sun Nov 26 2023 SDZ038-039-050-052>055-057>061-063>066-261700- /O.CON.KFSD.WI.Y.0015.231126T1200Z-231126T2200Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, and Chancellor 348 AM CST Sun Nov 26 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Patchy blowing snow may occur in areas with sufficient snow cover or falling snow. * ADDITIONAL DETAILS...Light snowfall at times will accompany the strong winds, which together may lead to rapid reductions in visibility below 1 mile while snow is falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
403 WWUS73 KFSD 261637 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1037 AM CST Sun Nov 26 2023 SDZ038-039-050-052>055-057>061-063>066-262200- /O.CON.KFSD.WI.Y.0015.000000T0000Z-231126T2200Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, and Chancellor 1037 AM CST Sun Nov 26 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snowfall at times will accompany the strong winds, which together may lead to rapid reductions in visibility below 1 mile while snow is falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
977 WWUS73 KFSD 261944 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 144 PM CST Sun Nov 26 2023 SDZ038-039-050-052>055-057>061-063>066-262045- /O.CAN.KFSD.WI.Y.0015.000000T0000Z-231126T2200Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, and Chancellor 144 PM CST Sun Nov 26 2023 ...WIND ADVISORY IS CANCELLED... The wind continues to diminish this afternoon, thus allowing for the advisory to be cancelled early. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Nov 25, 11:39 AM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Nov 25, 11:39 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1139 AM CST Sat Nov 25 2023 .DISCUSSION... Issued at 318 AM CST Sat Nov 25 2023 KEY MESSAGES: - Light snow is expected to cause minor travel impacts through this evening. Be sure monitor road conditions, allow for extra time, and drive appropriately for the conditions if traveling. - Snow totals today will be lowest north of a Yankton to Rock Rapids to Worthington/Jackson line, where there is high confidence of less than one inch. High confidence in the greatest accumulations occurring near and south of a Yankton to Sioux Center to Spencer line, most likely 1 to 2 inches. Locations near the Highway 20 corridor may even see a few 2 to 3 inch reports. - Behind an Arctic front on Sunday, high confidence in northwest winds gusting 30 to 45 mph with low to moderate confidence in flurries or light snow (minimal accumulations). These strong winds may reduce visibility due to patchy blowing and/or drifting snow, leading to additional travel impacts. - Cold, below normal conditions are expected through Monday, warming to near normal by mid/late week. ____________________________________________________________ TODAY: As of 3 AM, area webcams and surface observations show light to moderate snow falling from near and southwest of a line from Iroquois, Parker, and Beresford SD to Sioux City IA. More aggressive saturation has occurred in the lower levels than soundings previously indicated, favoring NAM/RAP guidance over HRRR/GFS. Have expanded and increased snow chances and totals for this morning, when the bulk of the snow and travel impacts are expected. Increased snow amounts/QPF from original WPC starting point with a CONSAll/HREF blend to line up better with most deterministic and HREF guidance and recent trends. This has increased snow totals to 1 to 2 inches across an area near and south of a Yankton and Beresford SD to Sioux Center and Spencer line. Areas near the Highway 20 corridor may see isolated 2 to 3 inch amounts due to modest mid level frontal lift. Today brings a cold, cloudy day with a light southwest wind. As of 3 AM, temperatures are in the upper teens to mid 20s, and temperatures are only expected to rise another 5 to 10 degrees today under persistent clouds. Although the bulk of the snow will fall this morning, periods of light snow may continue this afternoon and evening. This would mainly be for areas east of a Marshall to Sioux Falls to Yankton line, including all of northwest IA. If traveling today, check road conditions before you travel and be prepared for slippery, snow covered roads. TONIGHT/SUNDAY: We should see a brief period of clearing skies late tonight, allowing for temperatures to drop into the teens and 20s. A strong Arctic front will swing winds to the northwest early Sunday morning with a period of weakly unstable, scattered snow showers. The front is reinforced aloft with a strong trough axis and weakly unstable air, spurring a low end threat for snow squalls (i.e. brief bursts of heavy snow and very low visibility) near and northeast of the Buffalo Ridge in western and central MN. Low level clouds and gusty northwest winds will make for a cold Sunday with wind chills in the single digits. Momentum transport gusts from model soundings suggest gusts peaking 30 to 45 mph, strongest in late morning through early afternoon. This will bring periods of patchy blowing and drifting snow and may make for reduced visibility and difficult travel at times. SUNDAY NIGHT THROUGH NEXT WEEK: Cold northerly flow aloft continues to bring near to colder than normal conditions Sunday night and Monday with highs in the 30s to lower 40s. The pattern shifts to warmer but still dry conditions Tuesday amidst warm air advection ahead of a Canadian clipper system tracking along the Canada/U.S. border. Near to warmer than normal conditions, breezy periods, and minimal weather impacts continue mid to late week. The next (low) chance for precipitation comes with a Colorado Low late week, but confidence is very low in any details at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1139 AM CST Sat Nov 25 2023 Light snow continues to move across portions of the area, largely confined to areas east of the James River Valley. MVFR/IFR visbys are common while snow is actively falling, accompanied by mostly MVFR cigs. Expecting snowfall rates to decrease throughout the afternoon hours for most area, aside from those across far NE Nebraska and portions of NW Iowa, which will bring VFR conditions along with it. Far NE Nebraska and NW Iowa will likely see another push of light snow by mid afternoon hours before conditions improve during the evening hours. A strong front will be moving through during the early morning hours into Sunday, bringing strong NW winds gusting 35-50 mph along with additional chances for light snow. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...BP AVIATION...APT
Hazardous weather outlook, Nov 25, 4:43 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 443 AM CST Sat Nov 25 2023 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069- 261200- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton- 443 AM CST Sat Nov 25 2023 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Periods of flurries and light snow continue through tonight. Most locations will see less than one inch of snow accumulations. Travelers should monitor road conditions, allow for extra time, and be prepared for slippery snow covered roads. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An Arctic front brings northwest winds gusting 30 to 45 mph on Sunday. Another round of light snow comes Sunday with minimal accumulations, but patchy blowing and drifting snow may lead to reduced visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-261200- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Union- 443 AM CST Sat Nov 25 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Periods of flurries and light snow continue through tonight. Most locations will see one to two inches of snow, but a few sites near the Highway 20 corridor could see two to three inches. Travelers should monitor road conditions, allow for extra time, and be prepared for slippery snow covered roads. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An Arctic front brings northwest winds gusting 30 to 45 mph on Sunday. Another round of light snow comes Sunday with minimal accumulations, but patchy blowing and drifting snow may lead to reduced visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 25, 9:02 AM CST, 4 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
902 AM CST Sat Nov 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Snow Yankton 42.89N 97.39W
11/25/2023 M1.4 inch Yankton SD Cocorahs
Cocorahs station SD-YN-23 Yankton 0.3 ENE.
0600 AM Snow 1 WSW Sergeant Bluff 42.40N 96.38W
11/25/2023 M1.0 inch Woodbury IA CO-OP Observer
CO-OP Observer station SXGI4 Sioux City.
0600 AM Snow 1 SE Vermillion 42.77N 96.91W
11/25/2023 M1.8 inch Clay SD Cocorahs
Cocorahs station SD-CY-10 Vermillion 1.4 SE.
0530 AM Snow 1 E Le Mars 42.78N 96.15W
11/25/2023 M1.0 inch Plymouth IA Cocorahs
Cocorahs station IA-PL-9 Le Mars 1.0 E.
&&Local storm report, Nov 25, 9:12 AM CST, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
912 AM CST Sat Nov 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow Dakota City 42.42N 96.42W
11/25/2023 M1.5 inch Dakota NE Emergency Mngr
&&
MMLocal storm report, Nov 25, 11:22 AM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1122 AM CST Sat Nov 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow Tyndall 42.99N 97.86W
11/25/2023 M1.5 inch Bon Homme SD CO-OP Observer
CO-OP Observer station TYNS2 Tyndall.
&&Local storm report, Nov 25, 11:28 AM CST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1128 AM CST Sat Nov 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM Snow 1 SE Yankton 42.88N 97.38W
11/25/2023 M2.0 inch Yankton SD Public
Report from social media.
&&
MMLocal storm report, Nov 25, 11:30 AM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1130 AM CST Sat Nov 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM Snow 3 SE Sioux City 42.47N 96.35W
11/25/2023 M1.0 inch Woodbury IA Public
Report from social media.
&&
MMLocal storm report, Nov 25, 1:09 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
109 PM CST Sat Nov 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 8 WNW Springfield 42.89N 98.03W
11/25/2023 M1.0 inch Bon Homme SD Cocorahs
Cocorahs station SD-BH-12 Springfield 7.6
WNW.
0700 AM Snow 3 N Hornick 42.28N 96.10W
11/25/2023 M1.8 inch Woodbury IA CO-OP Observer
CO-OP Observer station HLYI4 3.4 N Hornick.
0700 AM Snow 3 SSW Hubbard 42.35N 96.62W
11/25/2023 M2.0 inch Dakota NE Cocorahs
Cocorahs station DAKO002 Hubbard 3.1 SW.
&&Nearby
Wind Advisories in South Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.